Alert archive / South Carolina / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 67, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at Jun 15, 2017, 4:02 PM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 4:02 PM EDT (20:02 UTC)
- Expired
- Jun 15, 2017, 4:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Berkeley County, SC, Charleston County, SC
The radar
The Charleston,SC radar (KCLX), 116 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 4:10 PM EDT | HAIL 0.7 | 1 Wsw Wando, SC | DIME SIZE HAIL REPORTED IN NELLIEFIELD PLANTATION. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.0 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 783 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
841
WUUS52 KCHS 152002
SVRCHS
SCC015-019-152045-
/O.NEW.KCHS.SV.W.0067.170615T2002Z-170615T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
402 PM EDT THU JUN 15 2017
The National Weather Service in Charleston has issued a
* Severe Thunderstorm Warning for portions of...
Charleston County in southeastern South Carolina...
Berkeley County in southeastern South Carolina...
* Until 445 PM EDT
* At 402 PM EDT, a severe thunderstorm was located near Naval Weapons
Station Charleston, moving southeast at 5 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
* Locations impacted include...
Charleston, Mount Pleasant, Goose Creek, Awendaw, Boone Hall
Plantation, Mount Pleasant Regional Airport, Daniel Island and
Wando.
This warning includes I-526 between mile markers 24 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3289 7964 3280 7993 3284 7993 3285 7994
3297 7996 3302 7981
TIME...MOT...LOC 2002Z 329DEG 5KT 3293 7986
HAIL...0.88IN
WIND...60MPH
$$3 follow-up statements
861
WWUS52 KCHS 152016
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
416 PM EDT THU JUN 15 2017
SCC015-019-152045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
416 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 415 PM EDT, a severe thunderstorm was located near Naval Weapons
Station Charleston, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Charleston, Mount Pleasant, Goose Creek, Awendaw, Boone Hall
Plantation, Mount Pleasant Regional Airport, Daniel Island and Wando.
This warning includes I-526 between mile markers 24 and 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3289 7964 3280 7993 3284 7993 3285 7994
3297 7996 3302 7981
TIME...MOT...LOC 2015Z 342DEG 3KT 3292 7986
HAIL...1.00IN
WIND...60MPH
$$120
WWUS52 KCHS 152031
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
431 PM EDT THU JUN 15 2017
SCC015-019-152045-
/O.CON.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
431 PM EDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR CHARLESTON AND BERKELEY COUNTIES...
At 430 PM EDT, a severe thunderstorm was located near Naval Weapons
Station Charleston, and is nearly stationary.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and powerlines.
Locations impacted include...
Charleston, Mount Pleasant, Goose Creek, Mount Pleasant Regional
Airport, Daniel Island, Wando and Cainhoy.
This warning includes I-526 between mile markers 24 and 27.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.
&&
LAT...LON 3285 7988 3284 7993 3286 7994 3297 7996
3300 7984 3290 7972
TIME...MOT...LOC 2030Z 047DEG 2KT 3292 7989
HAIL...0.88IN
WIND...60MPH
$$514
WWUS52 KCHS 152041
SVSCHS
Severe Weather Statement
National Weather Service Charleston SC
441 PM EDT THU JUN 15 2017
SCC015-019-152050-
/O.EXP.KCHS.SV.W.0067.000000T0000Z-170615T2045Z/
Charleston SC-Berkeley SC-
441 PM EDT THU JUN 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR CHARLESTON AND BERKELEY
COUNTIES WILL EXPIRE AT 445 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire. Gusty winds
of 40 to 50 mph along with small hail are still possible.
LAT...LON 3285 7988 3284 7993 3286 7994 3297 7996
3300 7984 3290 7972
TIME...MOT...LOC 2040Z 329DEG 5KT 3291 7988
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:17 PM EDT, 45 minutes earlier.
Area forecast discussion, Jun 15, 3:17 PM EDT, 45 minutes before
Area Forecast Discussion National Weather Service Charleston SC 317 PM EDT Thu Jun 15 2017 .SYNOPSIS... A summer-like pattern will continue through early next week as the area remains between Atlantic High pressure and an inland surface trough. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Isolated to scattered convection may persist into the early evening hours, primarily driven by the sea breeze and convective outflows. Overall coverage looks fairly low given continued mid-level capping. Overnight, dry weather anticipated with lows in the lower 70s. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/... Minimal changes to the weather are expected in the short term. Our area will remain between Atlantic high pressure well offshore and an inland trough. A few weak disturbances in the mid-to-upper levels may move over or nearby our area in the short term, bringing periods of increased convective activity. However, it is too difficult to time the exact location and strength of these weak features. S to SW surface flow will allow plenty of moisture to stream into the area. PWATs near 2" combined with good instability is prompting us to keep POPs a bit above climo, especially inland where CAPE values will be near 1,500 J/kg daily. Highs are basically near normal for this time of year. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... Broad upper level trough will work its way across the eastern US early next week, with the majority of the energy from this feature remaining north of the area. Warm/moist airmass remains in place in the low levels, keeping the chance for afternoon showers and thunderstorms in the forecast. Low pressure may develop and move into the northern Gulf of Mexico middle of next week, which would likely provide a surge of moisture and the associated precip chances locally, but confidence is low in this feature's development and track, so have not made any major adjustments yet. Opted for near climo temps through the period. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... Isolated afternoon and evening convection is possible around KCHS this afternoon so we included a TEMPO SHRA. Less coverage expected in southeast GA given the weaker cumulus field. Extended Aviation Outlook: Mainly VFR. Brief flight restrictions are possible in afternoon showers/thunderstorms. && .MARINE... Gentle SW to S winds tonight with weak nocturnal surging producing winds around 15 kt over outer portions of the nearshore waters. Seas 2 to 3 ft. Friday through Tuesday: The southeast coast will reside between Atlantic high pressure well offshore and an inland trough through early next week. A front will approach from the northwest on Tuesday. A light breeze will prevail across the coastal waters, increasing to moderate with the normal warm season nocturnal surges and afternoon sea breezes. Seas will generally be 2-4 ft. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && NEAR TERM...JRL SHORT TERM...MS LONG TERM...CEB AVIATION...JRL/MS MARINE...JRL/MS
Hazardous weather outlook, Jun 15, 3:32 AM EDT, 12 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 332 AM EDT Thu Jun 15 2017 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-160745- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 nm- Waters from Edisto Beach SC to Savannah GA out 20 nm- Waters from Savannah GA to Altamaha Sound GA out 20 nm...including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 nm-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley- Inland Jasper-Beaufort-Coastal Colleton-Charleston-Coastal Jasper- Tidal Berkeley- 332 AM EDT Thu Jun 15 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...Today and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Jun 15, 2:38 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Charleston SC
238 PM EDT THU JUN 15 2017
SCZ045-050-151900-
Inland Berkeley-Charleston-
238 PM EDT THU JUN 15 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 238 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Awendaw, or 12 miles west of McClellanville,
moving northeast at 15 mph.
HAZARD...strong winds 45 to 55 mph and up to penny sized hail.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Awendaw and Garris Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify. Be certain to monitor local radio and TV
stations as well as local cable TV outlets for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3293 7965 3306 7982 3320 7965 3315 7947
TIME...MOT...LOC 1838Z 220DEG 14KT 3306 7968The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 2:38 PM EDT | Special Weather Statement | CHS | Berkeley | 22 min |
| Jun 15, 4:47 PM EDT | Areal Flood Advisory | CHS | Berkeley, Charleston | 88 min |
| Jun 15, 5:03 PM EDT | Special Weather Statement | CHS | Charleston | 27 min |
| Jun 15, 5:31 PM EDT | Severe Thunderstorm Warning | CHS | Charleston, Dorchester | 35 min |
| Jun 15, 7:22 PM EDT | Special Weather Statement | CHS | Dorchester | 23 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.